Alert archive / Montana / High Wind Warnings in 2025
High Wind Warning 1, NWS Great Falls, MT
NWS Great Falls, MT issued this high wind warning at Jan 8, 2025, 9:36 AM MST for Glacier County, Pondera County, Toole County, Montana. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 8, 2025, 9:36 AM MST (16:36 UTC)
- Expired
- Jan 8, 2025, 1:23 PM MST
- In force
- 4 hr
- Issued by
- NWS Great Falls, MT
Counties Glacier County, MT, Pondera County, MT, Toole County, MT
The radar
The Great Falls radar (KTFX), 137 km from the middle of the area, began a volume at 16:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 4.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2227 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 498 m²/s²
- 0-3 km storm-relative helicity
- 529 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
854 WWUS75 KTFX 081636 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 936 AM MST Wed Jan 8 2025 MTZ303-082300- /O.NEW.KTFX.HW.W.0001.250108T1636Z-250108T2300Z/ Eastern Glacier, Western Toole, and Central Pondera- Including the following locations: Santa Rita, Ethridge, and Cut Bank 936 AM MST Wed Jan 8 2025 ...HIGH WIND WARNING IN EFFECT UNTIL 4 PM MST THIS AFTERNOON... * WHAT...West winds 35 to 45 mph, with gusts around 60 mph. * WHERE...Eastern Glacier, Western Toole, and Central Pondera Counties. * WHEN...Until 4 PM MST this afternoon. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ Brusda
1 follow-up statement
851 WWUS75 KTFX 082023 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 123 PM MST Wed Jan 8 2025 MTZ303-082130- /O.CAN.KTFX.HW.W.0001.000000T0000Z-250108T2300Z/ Eastern Glacier, Western Toole, and Central Pondera- Including the following locations: Santa Rita, Ethridge, and Cut Bank 123 PM MST Wed Jan 8 2025 ...HIGH WIND WARNING IS CANCELLED... The threat for strong winds has ended. $$ Brusda
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Jan 8, 5:45 AM MST, 3 hours 51 minutes earlier. Its key messages:
- Windy conditions and varying degrees of blowing and drifting snow continue along the Rocky Mountain Front and portions of the plains through this afternoon.
- Another quick round of snow moves through the plains this afternoon and tonight, mostly impacting the Central Montana island ranges.
- Winds increase along the Rocky Mountain Front and the plains again on Friday before periods of accumulating snow and cooling temperatures move in for the weekend.
Area forecast discussion, Jan 8, 5:45 AM MST, 3 hours 51 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 545 AM MST Wed Jan 8 2025 .KEY MESSAGES... - Windy conditions and varying degrees of blowing and drifting snow continue along the Rocky Mountain Front and portions of the plains through this afternoon. - Another quick round of snow moves through the plains this afternoon and tonight, mostly impacting the Central Montana island ranges. - Winds increase along the Rocky Mountain Front and the plains again on Friday before periods of accumulating snow and cooling temperatures move in for the weekend. && .UPDATE... Dense fog along highway 287/12 from Helena to Bozeman has largely dissipated, so the dense fog advisory was canned early. - RCG && .DISCUSSION... /Issued 343 AM MST Wed Jan 8 2025/ - Meteorological Overview: An active northwesterly flow aloft will send a series of troughs, interrupted by transient ridges, through the region for the next week or so. Overnight ridging aloft combined with inversions have maintained stubborn dense fog along the highway 12/287 corridor between Helena and Bozeman. Higher clouds and cooler air aloft moving in will work to dissipate this fog early this morning. Otherwise, the focus continues to be the tightening surface pressure gradient and resultant strong gusty winds along the Rocky Mountain Front and plains. Overnight wind speeds have generally stayed within the 25 to 45 mph range for sustained winds and 40 to 70 mph for gusts, with Cut Bank seeing the highest representative winds so far. Winter weather impacts from blowing and drifting snow will continue until temperatures sufficiently rise above freezing and snow scours out later today. Snow drifting and potential road blockages loom to be the primary concern going forward rather than visibility reductions. A fast moving shortwave then dives southeastward this afternoon and tonight for a quick round of light to moderate snow over and near the Central Montana island ranges and the Madison/Gallatin mountains. While winds diminish this afternoon along the Rocky Mountain Front and the western plains, winds shift to the northwest and remain gusty for locations east of Great Falls to Havre line. This may be accompanied by quick bursts of snow for short term lower elevation impacts this evening. After a brief cool down and dry conditions on Thursday, transient ridging returns on Friday with another windy day and milder temperatures along the Rocky Mountain Front/plains before a series of shortwaves bring periods of snow and cooling temperatures this weekend. Mountain areas will be favored for the heavier snow, but most lower elevations will see at least some accumulations. There will be another round of transient ridging for drier conditions and slightly milder temperatures. - RCG - Forecast Confidence & Scenarios: Fog in Helena/Bozeman highway 12 corridor. Mid- and higher level clouds have indeed thinned out the dense fog, but left the dense fog advisory out for now with probabilities for less than 1 mile visibility still running around 40 to 50% through mid-morning. This will be reevaluated as the morning progresses for a potential early cancellation. Winds and blowing/drifting snow. Winds and associated winter weather impacts will peak this morning along the Rocky Mountain Front and the western plains. The gusty winds may persist a little longer for locations farther east, especially for areas east of a Havre to Great Falls line where winds will shift northwesterly in the afternoon and remain gusty through the evening hours. No changes were made the ongoing winter weather advisories nor their expected impacts. Roughly similar winds are expected again on Friday, though the winter impacts will be far less due to the melting/scouring out of the snow pack. Snow today and tonight. Snowfall amounts look to remain light outside of the central island ranges and the Madison/Gallatin mountains where NBM probabilities for 2" or more are running over 80%. The Little Belt Mountains look to see the highest accumulations, generally in the 4 to 10 inch range. Lower elevations may see some snow, though accumulations look to be negligible; however, there is an expectation for at least some short term minor impacts this afternoon and evening for locations east of Great Falls to Havre line due to snow shower activity and gusty northwesterly winds. No changes were made to the ongoing winter weather advisories covering this snow. This weekend's snow. By Friday afternoon/evening the first of a series of more potent disturbances within northwest flow will begin to approach the Northern Rockies and bring more impactful snow to mountain areas, mainly the central island ranges and the Madison/Gallatin mountains. NBM probabilities for 4 inches or more of snow range from 70-90% for both of these areas Friday afternoon through Saturday evening, with 30 to 50% chance for 12 inches snow or more over the Little Belts. Lower elevations don't look to do as well as the mountains, but the parade of disturbances with colder air aloft will likely send at least periods of minor accumulations through out the weekend. - RCG && .AVIATION... 08/12Z TAF Period VFR condtions will prevail at the KGTF and KCTB terminals during this TAF period. However, at the KGTF and KHLN terminals there is a 30 - 50% chance for snow, blowing snow, and/or a snow/rain mix to reduce visibility to MVFR levels between 08/18Z and 09/06Z. At the KHVR terminal there is a 30 - 50% chance for snow and a snow/rain mix between 08/16Z and 09/01Z. From now through about 09/00Z it will be windy across the KCTB, KHVR, KGTF, and KLWT terminals with strong winds at the KCTB terminal which will lead to blowing snow. At the KHLN, KEKS, and KBZN terminals snow will reduce visibility down to at least MVFR levels at the end of this TAF period. At the KLWT terminal there will be snow between 08/20Z and 09/03Z which will reduce visibility down to LIFR levels. At the KBZN terminal there is a 50% chance for fog to reduce visibility to IFR levels between 08/13Z and 08/15Z. Fog has been intermittently reducing visibility to MVFR levels at the KLHN terminal and will continue to do so for the next couple of hours. There will be instances of low-level wind shear across North- central Montana through 09/00Z. There will be mountain obscuration across Central and Southwestern Montana from the middle of this TAF period on. There will be mountain wave turbulence during this TAF period. -IG Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .PRELIMINARY POINT TEMPS/POPS... GTF 38 18 33 19 / 60 40 0 0 CTB 37 14 30 19 / 30 20 0 0 HLN 40 22 35 19 / 40 70 0 0 BZN 35 19 33 12 / 50 70 0 0 WYS 22 3 27 1 / 50 70 0 0 DLN 35 16 31 14 / 10 30 0 0 HVR 38 17 30 12 / 60 30 0 0 LWT 37 19 33 15 / 80 80 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 5 PM MST this afternoon for Cascade County below 5000ft-East Glacier Park Region-Eastern Glacier, Western Toole, and Central Pondera-Eastern Toole and Liberty-Fergus County below 4500ft-Hill County-Judith Basin County and Judith Gap-Northern Blaine County-Northern High Plains-Southern High Plains-Southern Rocky Mountain Front. Winter Weather Advisory from 11 AM this morning to 5 AM MST Thursday for Big Belt, Bridger and Castle Mountains-Gallatin and Madison County Mountains and Centennial Mountains-Little Belt and Highwood Mountains-Snowy and Judith Mountains. Winter Weather Advisory from 9 AM this morning to 11 PM MST this evening for Bears Paw Mountains and Southern Blaine. && http://www.weather.gov/greatfalls
In the hours before
Local storm report, Jan 8, 7:02 AM MST, 2 hours 34 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
702 AM MST Wed Jan 8 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM Non-Tstm Wnd Gst 9 ESE East Glacier Park 48.38N 113.06W
01/08/2025 M80 MPH Glacier MT Mesonet
80 mph wind gust at Dog Gun Lake MT Mesonet.
&&
BrusdaSpecial weather statement, Jan 8, 7:10 AM MST, 2 hours 26 minutes before
Special Weather Statement National Weather Service Great Falls MT 710 AM MST Wed Jan 8 2025 MTZ302>304-081700- Northern High Plains- Eastern Glacier, Western Toole, and Central Pondera- Eastern Toole and Liberty- Including the cities of Browning, Heart Butte, Dupuyer, Cut Bank, Ethridge, Santa Rita, Devon, Shelby, Chester, Galata, Joplin, Lothair, and Whitlash 710 AM MST Wed Jan 8 2025 ...Strong winds and blowing snow this morning... Wind gusts around 55 mph will affect areas near Cut Bank and Shelby through 10 AM this morning, while wind gusts near 70 mph will occur for areas closer to the front range of the Rockies, such has Heart Butte and East Glacier Park. The strong winds will also create areas of blowing and drifting snow. The blowing snow could reduce visibility below one mile at times. Those traveling this morning in this region should be prepared for quickly changing road conditions.
Local storm report, Jan 8, 7:20 AM MST, 2 hours 16 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
720 AM MST Wed Jan 8 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 AM Non-Tstm Wnd Gst 2 NNW Shelby 48.54N 111.87W
01/08/2025 M59 MPH Toole MT Mesonet
Mesonet station GW0664 Shelby Airport.
&&
BrusdaLocal storm report, Jan 8, 7:21 AM MST, 2 hours 15 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
721 AM MST Wed Jan 8 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 AM High Sust Winds 2 NNW Shelby 48.54N 111.87W
01/08/2025 M42 MPH Toole MT Mesonet
42 mph average sustained wind between 535 AM
and 635 AM. Mesonet station GW0664 Shelby
Airport.
&&
BrusdaLocal storm report, Jan 8, 7:26 AM MST, 2 hours 10 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
726 AM MST Wed Jan 8 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM High Sust Winds 3 SW Cut Bank 48.60N 112.37W
01/08/2025 M47 MPH Glacier MT ASOS
Sustained winds generally average 40 mph or
higher from 11 PM on 1/7/2025 to 240 AM on
1/8/2025. The peak 1 hour sustained wind
average was 47 mph between 1 AM and 2 AM.
ASOS station KCTB Cut Bank Airport.
&&
BrusdaLocal storm report, Jan 8, 8:12 AM MST, 1 hour 24 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
812 AM MST Wed Jan 8 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 AM Non-Tstm Wnd Gst 3 SW Cut Bank 48.60N 112.37W
01/08/2025 M58 MPH Glacier MT ASOS
ASOS station KCTB Cut Bank Airport.
&&
BrusdaThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 7, 5:05 PM MST | Dense Fog Advisory | TFX | Broadwater, Gallatin, Jefferson, Lewis and Clark, Madison | 13 hr |
| Jan 8, 1:37 PM MST | Winter Storm Watch | TFX | Blaine, Cascade, Chouteau, Fergus, Hill, Judith Basin and 1 more | 23 hr |
Nearby
High Wind Warnings in Montana, 2025Every high wind warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.